The efficiency of microfinance institutions with problem loans: A directional distance function approach
Debdatta Pal () and
Subrata K. Mitra ()
Additional contact information
Debdatta Pal: Indian Institute of Management Lucknow
Subrata K. Mitra: Indian Institute of Management Raipur
Computational and Mathematical Organization Theory, 2018, vol. 24, issue 3, No 1, 285-307
Abstract This article examines the question of whether the inclusion of problem loans leads to any variation in the technical efficiency of microfinance institutions (MFIs). This question has become pertinent as MFIs, which are well known for their excellent asset quality, have been vulnerable to a delinquency crisis worldwide. Traditionally, the efficiency of MFIs has been measured through non-parametric data envelopment analysis (DEA) or parametric stochastic frontier analysis. As both methods are not flexible enough to cover undesirable outputs, we have instead used the method of directional distance function (DDF) that accounts for the joint production of both desirable and undesirable outputs. Using data from 64 large MFIs, this study reveals corroborative evidence that, with the inclusion of at-risk portfolios as undesirable outputs in the efficiency analysis, the scores and rankings of sample MFIs differ significantly from the results of conventional DEA after the use of DDF. MFIs whose numbers of at-risk portfolios are comparatively high have exhibited lower efficiency scores and vice versa. It is therefore critical that MFIs also include problem loans in their efficiency assessment. This would help MFIs get a more accurate picture of their performance as compared to their peers.
Keywords: Directional distance function; Tobit; Microfinance; Risky portfolio (search for similar items in EconPapers)
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed
Downloads: (external link)
http://link.springer.com/10.1007/s10588-017-9257-1 Abstract (text/html)
Access to the full text of the articles in this series is restricted.
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:spr:comaot:v:24:y:2018:i:3:d:10.1007_s10588-017-9257-1
Ordering information: This journal article can be ordered from
Access Statistics for this article
Computational and Mathematical Organization Theory is currently edited by Terrill Frantz and Kathleen Carley
More articles in Computational and Mathematical Organization Theory from Springer
Bibliographic data for series maintained by Sonal Shukla ().